Illinois, 2021Tornadoes and Damaging Winds in Illinois, December 10, 2021
December 10, 2021 · NWS LSX · 12 events in 8 counties and zones
Numerous severe thunderstorms formed ahead of an approaching cold front during the late afternoon and evening of Friday December 10th, 2021. Large hail, damaging winds and five tornadoes occurred across central and eastern Missouri as well as south central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 6
- Injuries
- 1
- Property damage
- $5.1 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous severe thunderstorms formed ahead of an approaching cold front during the late afternoon and evening of Friday December 10th, 2021. Large hail, damaging winds and five tornadoes occurred across central and eastern Missouri as well as south central Illinois. Unfortunately two of the tornadoes were very strong (rated EF-3 on the Enhanced Fujita Scale) and responsible for 7 fatalities (one near Defiance, Missouri and six at an Amazon Facility near Edwardsville, Illinois). The Defiance, MO tornado tracked within one mile of the NWS St. Louis office in the Missouri Research Park near Weldon Spring, MO leading to the staff sheltering while NWS Kansas City provided service backup. This is only the third time in the office's existence that the staff had to shelter. The damage from the Defiance, MO EF3 tornado was estimated at $684,186 and is unknown for the remaining tracks at this time but early estimates are well into the millions due to the damage sustained at the Amazon facility near Edwardsville, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 10, 5:56 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 10, 5:56 PM CST, 1 hour 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
556 PM CST Fri Dec 10 2021
.SHORT TERM... (Through Late Saturday Night)
Issued at 316 PM CST Fri Dec 10 2021
A low pressure system currently centered over eastern Kansas will
continue to move to the northeast through the remainder of the
evening. A tight pressure gradient associated with the system is
strengthening southerly winds at the surface, promoting warm air and
moisture advection into our region and prompting northward movement
of the warm front. Locations south and east of St. Louis have
reached dewpoints exceeding 60F, quite anomalous for December.
Although the CWA has been shrouded in clouds all day, the atmosphere
is destabilizing ahead of tonight's cold frontal passage.
Thunderstorms are expected ahead of and along the cold front
tonight. Convective initiation should begin from 00z to 02z, but
with earlier initialization across southeast Missouri between 23z
and 01z. Thunderstorms that do develop ahead of the front will
initially be scattered and supercellular in nature, transitioning to
linear with embedded supercells over time. They will propagate
rapidly across our CWA once initiated. 0-6 km bulk shear values of
70+ kts will be present, as well as CAPE values of around 500 to
1000 J/kg. The better instability will be confined to southeast
Missouri and southwest Illinois, giving this region the best
potential to see the strongest thunderstorms. The primary threats
associated with these storms will be damaging winds, hail, and
tornadoes. Thunderstorms will also line the cold front, making
multiple waves of storms possible for southeast Missouri and
southwest Illinois.
The cold front will be exiting the area by 12z Saturday, leaving us
with gusty winds in excess of 30 kts. These winds will diminish
through the morning. Temperatures will drop behind the cold front to
near normal. However, the cool-down will be short lived.
Jaja
.LONG TERM... (Sunday through Next Friday)
Issued at 316 PM CST Fri Dec 10 2021
After the cold front, the flow aloft will go zonal, turning into
ridging in the early week. High pressure at the surface will station
over the southeastern United States, putting us in a regime of
constant southwest flow. High temperatures will gradually warm to
near record again by the middle of next week.
Jaja
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 555 PM CST Fri Dec 10 2021
VFR flight conditions outside of thunderstorm activity, then
ceilings will lower to MVFR on backside of cold front as SC deck
slides south through region. As system moves away from region
Saturday morning, ceilings will lift and scatter out by midday.
Otherwise, main issue will be the winds. Ahead of the cold front,
they will be from the south and gusty, then veer to the west to
northwest and remain gusty to near 30 kts at times. Winds will
diminish by sunset.
Byrd
&&
.CLIMATE...
Issued at 249 PM CST Tue Dec 7 2021
Record Highs for Friday, December 10th
STL 73 (1889)
COU 69 (2020)
UIN 63 (2020)
Also, the current monthly record for STL is 76 degrees,
which occurred on 12/15/1948, 12/3/1970 and 12/3/2021.
Monthly record for COU is 76 degrees, set on 12/8/1991.
Monthly record for UIN is 74 degrees, set on 12/3/2012.
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 37 46 33 54 / 70 0 0 0
Quincy 33 44 31 51 / 60 0 0 0
Columbia 34 46 31 54 / 80 0 0 0
Jefferson City 34 47 29 56 / 90 0 0 0
Salem 39 47 29 51 / 90 0 0 0
Farmington 37 47 28 52 / 90 0 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Dec 10, 5:59 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
559 PM CST Fri Dec 10 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
559 PM CST Fri Dec 10 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Scattered severe storms are possible between 6 pm tonight and 2 am
tomorrow, with the greatest chance for severe storms in southeast
Missouri and southwest Illinois. Any storms that develop will be fast
moving. The primary threat with these storms will be damaging winds,
tornadoes and large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm tonight and 2
am tomorrow.
Byrd
In the hours before
Local storm report, Dec 10, 6:05 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 4 S COLUMBIA 38.89N 92.31W
12/10/2021 BOONE MO EMERGENCY MNGR
TREE DOWN OVER ROADWAY ON ROCK QUARRY AND
GANS ROAD.
&&
LSJLocal storm report, Dec 10, 6:08 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 NW KLIEVER 38.73N 92.57W
12/10/2021 E0.25 INCH MONITEAU MO PUBLIC
&&
MFLocal storm report, Dec 10, 6:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 3 N WESTPHALIA 38.48N 92.00W
12/10/2021 OSAGE MO LAW ENFORCEMENT
TREE DOWN BLOCKING BOTH LANES OF HIGHWAY 63
APPROX 1 MILE SOUTH OF HIGHWAY 50.
&&
LSJLocal storm report, Dec 10, 6:53 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 2 WNW KINGDOM CITY 38.95N 91.96W
12/10/2021 CALLAWAY MO LAW ENFORCEMENT
TREE DOWN ON ROADWAY ON ROUTE FF.
&&
LSJThunderstorm Wind, Pike
- When
- December 10, 6:57 PM CST
- Where
- Pike County, 0.28 mi NE of El Dara to 0.55 mi NNE of El Dara
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.623, -90.997
Several large trees were blown down along County Highway 4 near El Dara.
Thunderstorm Wind, Pike
- When
- December 10, 7:11 PM CST to 7:15 PM CST
- Where
- Pike County, 1.95 mi N of Perry to 0.59 mi N of Griggsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.808, -90.746
Pike County dispatch reported three to four trees blown down at the intersection of Illinois Routes 104 and 107. In Griggsville, a transformer was blown and several power lines were blown down.
Thunderstorm Wind, Greene
- When
- December 10, 7:43 PM CST to 8:00 PM CST
- Where
- Greene County, Carrollton to Greenfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.300, -90.420
A hay wagon was blown onto U.S. Highway 67 between White Hall and Carrolton. In Carrolton, a couch was blown onto U.S. Highway 67. In Greenfield, several power lines were blown down.
Thunderstorm Wind, Jersey
- When
- December 10, 8:09 PM CST
- Where
- Jersey County, Jerseyville to 1.26 mi ESE of Jerseyville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -90.320
Thunderstorm winds blew down a metal sign and numerous tree limbs on the east side of town along Illinois Route 16.
Tornado, Madison
- When
- December 10, 8:27 PM CST to 8:35 PM CST
- Where
- Madison County, 1.49 mi SE of Mitchell to 2.17 mi N of Glen Carbon
- Rating
- EF3
- Path length
- 4.22 mi
- Path width
- 300 yd
- Deaths
- 6 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.757, -90.058
The tornado began on the south side of I-270 around three-quarters of a mile west of the I-270/I-255 interchange at 8:27 PM CST. Damage in this area consisted of several downed highway signs and a bent light pole. The tornado moved northeast and intensified rapidly after crossing I-255, striking an Amazon warehouse. The west-facing walls of the warehouse collapsed inward, which was followed by multiple structural failures as the tornado moved through the complex, including the collapse of additional walls and the loss of a large segment of the roof. This was the worst damage along the entire tornado track rated EF-3. Cars in the rear of the building were strewn eastward and power lines and several large high tension towers were also destroyed. There was one person injured and 6 fatalities at the Amazon facility. The tornado weakened as it moved northeast across Sand Road, where it destroyed an unanchored mobile home and an outbuilding, snapped trees, and downed power poles. Damage in this area was rated EF-1. Further northeast, the tornado crossed South University Drive where it snapped a power pole and downed additional trees. It then crossed into the Sunset Hills Country Club subdivision. Throughout a portion of the subdivision, there were downed trees, snapped branches, and superficial home damage consisting of missing shingles or small portions of roof covering. The tornado weakened further as it moved northeast, and lifted just west of Butler Boulevard at 8:35 PM CST. Noteworthy is debris from the Amazon warehouse was found along the entire track of this storm, tens of miles to the northeast of the warehouse. Overall, the tornado was rated EF3 with a path length of 4.22 miles and max path width of 300 yards. Six deaths and one injured were reported.
Thunderstorm Wind, Macoupin
- When
- December 10, 8:33 PM CST to 8:40 PM CST
- Where
- Macoupin County, 0.23 mi SSE of Bunker Hill to 4.47 mi ESE of Bunker Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.027, -89.948
Thunderstorm winds blew down a large tree onto Illinois Route 159 about a mile south of Bunker Hill. Several power lines were blown down onto School House Road east of intersection with Dorchester Road.
Tornado, Bond
- When
- December 10, 8:53 PM CST to 9:03 PM CST
- Where
- Bond County, 1.04 mi S of Sorento to 4.47 mi NNE of Ayers
- Rating
- EF1
- Path length
- 8.94 mi
- Path width
- 150 yd
- Continued into
- Montgomery, Il (LSX)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.985, -89.570
The tornado first touched down south of Sorento on New Douglas Road (Bond County), west of Sorento Reservoir, where it snapped several trees. The tornado moved northeast, passing 3.2 miles east of Donnellson crossing Mt. Moriah Avenue, moving into southern Montgomery County. The tornado was rated EF1 in Bond County with a path length of 8.94 miles and a max path width of 150 yards. No injuries or deaths were reported in Bond County.
Tornado, Montgomery
- When
- December 10, 9:03 PM CST to 9:12 PM CST
- Where
- Montgomery County, 3.06 mi E of Donnellson to 1.62 mi SE of Fillmore
- Rating
- EF1
- Path length
- 10.11 mi
- Path width
- 300 yd
- Continued into
- Fayette, Il (LSX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.028, -89.413
As it moved northeast into Montgomery County 3.2 miles east of Donnellson, it moved over the southern portion of Coffeen Lake. The damage in this area consisted of downed and snapped trees rated EF-1. As the tornado continued northeast, it crossed IL Route 185 where it destroyed an outbuilding, snapped trees, and downed power lines. Near the intersection of School House Avenue and Dads Trail, extensive tree damage was observed. Further northeast, the tornado crossed Fillmore Lake, moving into Fayette County. The tornado was rated EF1 in Montgomery County with a path length of 10.11 miles and a max path width of 300 yards. No injuries or deaths were reported in Montgomery County.
Tornado, Fayette
- When
- December 10, 9:12 PM CST to 9:27 PM CST
- Where
- Fayette County, 2.06 mi SW of Bingham to 3.81 mi NNE of Dressor
- Rating
- EF1
- Path length
- 14.8 mi
- Path width
- 690 yd
- Continued into
- Shelby, Il (ILX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.102, -89.251
As it tracked to the northeast across Fayette County, it moved through Bingham, snapping additional trees. The tornado intensified and widened as it moved across the southeast portion of Ramsey State Park and across US Highway 51 north of Ramsey. The tornado continued to track northeast, crossing IL Route 14 around 2 miles west of Herrick, continuing into Shelby County (WFO Lincoln IL County Warning Area). The tornado was rated EF1 in Fayette County with a path length of 14.8 miles and a max path width of 690 yards. No injuries or deaths were reported in Fayette County.
Thunderstorm Wind, Bond
- When
- December 10, 10:28 PM CST
- Where
- Bond County, 0.92 mi NNW of Reno
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.981, -89.529
Thunderstorm winds blew down several trees and power lines just northwest of Reno.
Thunderstorm Wind, Montgomery
- When
- December 10, 10:35 PM CST to 10:38 PM CST
- Where
- Montgomery County, 0.76 mi NNE of Coffeen to 0.6 mi SW of Fillmore
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -89.393
Thunderstorm winds blew down several trees and caused minor damage to a machine shed in Coffeen. Also, several power lines around town in Fillmore.
Thunderstorm Wind, Montgomery
- When
- December 10, 10:38 PM CST
- Where
- Montgomery County, Nokomis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.300, -89.280
Thunderstorm winds blew down a large tree in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
- Flooding and Damaging Winds in Indiana, December 10 to 11, 2021$185,000 · 65 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996368, 996424, 996558, 996734, 996712, 996893, 996914, 996916, 996919, 999857, 999858, 999859.